What’s worse…the side effects or the medication?
Unfortunately, that is the choice that we often have to make. Not just those of us with mental health issues, I know. But that is the direction I’m coming from, because that is the direction that affects me.
Over the last year and a half my meds have been changed approximately 6 times, not counting dosage changes. Seroquel XR, Prozac, Lamictal, Latuda, Saphris and Zyprexa. These have been combined with Prozac and Neurontin (for depression and restless leg syndrome), a low dose of Elavil for pain, various anti-anxiety meds and several different sleep meds. Right now my meds are Tegretol, Prozac, Neurontin, Elavil, Klonopin, Ambien and Trazadone as needed for sleep.
And, I’m doing ok. Just ok. Not bad, but…not great.
The Tegretol is causing memory problems. The Lamictal did the same thing at a higher dose, but at a lower dose didn’t really work on the bipolar as well. But, the Lamictal helped me to gain weight, as did the Seroquel XR. A LOT of weight. Even while on Weight Watchers I gained weight. To deny myself food over and over again and STILL gain weight was creating depression. The Tegretol XR, while not helping me lose weight, has stopped the gain and made weight loss possible again.
My goal with all these medications has always been to get me well enough to go back to work. I have applied for disability because I needed to get the process started, but in the back of my mind I always figured I’d get back to work at some point. I brought it up in therapy on Friday and Karen, nicely, shot me down. She pointed out that I’m spending all of my time on my coping skills (blogging, gardening, coupon clipping, therapy, resting) and if I start working, my stress will go up and the time for my coping skills will go down. Which will more than likely end badly.
I’m trying now to decide if I’m willing to deal with the side effects I’m feeling with the Tegretol or not. I stop halfway through sentences because I forget what I’m talking about, or can’t find the words I’m looking for. This post has already taken me an hour because I keep losing my train of thought. But, my mood swings have been less intense and shorter in duration. For a med resistant, rapid cycler like me that’s not too bad.
I have to decide if I’m willing to give up my memory for more stable moods.
What side effects are you willing to accept?